Minnesota, 2019

Tornadoes and Flash Flooding in Minnesota, July 5 to 6, 2019

July 5 to 6, 2019 · NWS MPX · 10 events in 5 counties and zones

An afternoon intensifying mesoscale convective system that moved from southeast South Dakota, eastward across southern Minnesota during the late afternoon and evening of Friday, July 5th, produced sporadic wind damage around Arlington, southeast to Henderson, Minnesota. Two brief tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An afternoon intensifying mesoscale convective system that moved from southeast South Dakota, eastward across southern Minnesota during the late afternoon and evening of Friday, July 5th, produced sporadic wind damage around Arlington, southeast to Henderson, Minnesota. Two brief tornadoes occurred. Part of a roof was blown off in Arlington, but it wasn't enough to determine whether it was a tornado or a severe downburst from a NWS storm survey. Videos and pictures from social media did show a brief tornado touchdown 6 miles ESE of Arlington. The pictures and videos showed a rotating wall cloud throughout the duration of this severe storm as it moved across Sibley, and into southwest Scott, and northern Le Sueur Counties.

This circulation weakened as it moved across northern Le Sueur County, but spotters did observe a brief, 5-10 second touchdown in a grove of trees near Elysian, which occurred later as the storm weakened.

In addition to the severe thunderstorms, thunderstorms trained over the same areas of south central Minnesota between Mankato, Owatonna, and Rochester. Nearly 4 inches of rain fell in an hour north of Waseca causing several roads in the area to become impassible. Local officials barricaded several roads north of Waseca due to water over the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 1:57 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 5, 1:57 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 257 PM CDT Fri Jul 5 2019

A very slow MCV over western Minnesota has been struggling to
make much eastward progress after the mid morning hours.
Widespread showers associated with it have been keeping western
MN wet for most of the day. The heaviest cores are nearest the low
center, where rainfall rates of a 1/2 to 1 inch/hr are occurring.
The showers will expand eastward slowly late this afternoon.
Cloud tops warmed and some decrease in the overcast late this
morning led to a fair amount of sun today across southern MN and
western WI. Therefore, we should see some cells build into
thunderstorms during the next couple hours. Given the slow
movement of the system as a whole, the cores aren't expected to
move much and if rainfall rates continue to increase with
strengthening convection then flash flooding will become a
concern. The area most at risk for this is currently developing
just south of Willmar, but should expand eastward to the Twin
Cities metro by this evening. Eventually the MCV will weaken this
evening and the loss of daytime instability should allow precip to
gradually weaken after sunset as it heads into WI. PoPs trend
downward after about 8 PM and most of the precip will be done by
midnight.

The forecast for Saturday still remains a bit uncertain with
regard to precip potential. For the last several days, guidance
has not handled these MCVs well at all and there will be another
one approaching from the west for Saturday. This MCV is currently
over southeastern MT. The overall consensus still appears to be a
gradual shearing of this feature for the next 24 hours. With high
pressure building to the north and a bit drier air in place, the
hand is tilted more toward a drier forecast than what has
transpired today. Couldn't remove PoPs tomorrow, but didn't have
much evidence to increase them either. Therefore, maintained a low
chance PoP, mostly across southern MN.

.LONG TERM...(Sunday through Friday)
Issued at 257 PM CDT Fri Jul 5 2019

Confidence in the extended period remains medium based on the mean
flow aloft from the models which provided a good scenario on the
best chance of precipitation Tuesday, and Tuesday night. Models have
some timing differences and strength of the short wave moving out of
the Rockies and into the Northern Plains, and Upper Midwest Tuesday,
and into Wednesday. Overall, fairly well wind shear, instability,
and moisture availability indicates a good swath of thunderstorms
will occur sometime Tuesday, and Tuesday night. However, any severe
weather is dependent on timing.

For Sunday, and Monday, an upper ridge will build across the region.
However, at the surface, return flow develops and may allow for
isolated storms during the typical afternoon/early evening time
frame where localized surface moisture convergence is noted.

After the main short wave moves across the region Wednesday, a
couple of days of mostly dry conditions should prevail. Models also
support an upper ridge building across the Rockies which will lead
to some concerns on ridge riders by the end of the extended period.
Overall, temperatures will be near normal for mid July with highs in
the 70s/80s, and lows in the 60s, to near 70.|

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 102 PM CDT Fri Jul 5 2019

The MCV over western MN seems to have stalled while much of the
precip to the south and east of the circulation has dissipated.
Cloud tops have warmed this morning and scattering of the overcast
will result in building instability to the east of the MCV this
afternoon. Additional showers and thunderstorms will likely
develop along the east and northern quadrants of the circulation
during the next few hours. The highest concentration appears will
set up from Willmar to the Twin Cities before waning again this
evening over WI.

KMSP...Timing has been delayed a bit from the last TAF, with
storms likely in the vicinity by 21Z. On and off thunderstorms
expected during the evening hours, gradually ending by 02Z as the
circulation passes to the east.

/OUTLOOK FOR KMSP/
Sat...VFR. Slight chc MVFR/-TSRA. Wind NE 5kt.
Sun...VFR. Wind SE 5kt.
Mon...VFR. Winds S 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 11:45 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Fri Jul 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today into this evening.
The severe weather threat is low, but small hail, gusty winds, and
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are expected through Thursday. The
highest chances are currently Saturday, and again Tuesday and
Wednesday. The potential for severe weather is low at this time,
but heavy rainfall will be a continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 5, 12:09 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
109 PM CDT Fri Jul 5 2019

MNC073-173-051915-
Lac qui Parle-Yellow Medicine-
109 PM CDT Fri Jul 5 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Heavy rain will cause minor flooding in the following counties...

Lac qui Parle...Yellow Medicine...

* Until 215 PM CDT.

* At 109 PM CDT, Doppler radar indicated heavy rain that will cause
  urban and small stream flooding in the area.

* Some locations that will experience flooding include...
  Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570

BORGHOFF

The radar

The Minneapolis radar (KMPX), 50 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 tornado, 1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Sibley

When
July 5, 4:26 PM CST to 4:28 PM CST
Where
Sibley County, 1.23 mi NW of Arlington to 1.23 mi ENE of Arlington
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
44.612, -94.098

A NWS Storm Survey indicated no area of concentrated damage in Arlington, Minnesota. There was damage to several dozen trees around town. In addition, a small portion of a roof was blown off in Arlington. Damage was not concentrated in any area, and was deemed most likely to have occurred from downburst winds.

Hail, Sibley

When
July 5, 4:30 PM CST
Where
Sibley County, 2.81 mi N of Arlington
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.640, -94.070

Tornado, Sibley

When
July 5, 4:45 PM CST to 4:46 PM CST
Where
Sibley County, 4.3 mi NNW of Henderson to 4.18 mi NNW of Henderson
Rating
EF0
Path length
0.16 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.584, -93.943

A storm chaser filmed a brief tornado that touched down in an open field.

Heavy Rain, Waseca

When
July 5, 6:15 PM CST to 7:15 PM CST
Where
Waseca County, 7.07 mi NNW of Waseca Muni Arpt
Reported by
Trained Spotter
Coordinates
44.170, -93.580

A trained spotter measured 4 inches of rainfall in an hour.

Tornado, Le Sueur

When
July 5, 6:40 PM CST to 6:41 PM CST
Where
Le Sueur County, 6.43 mi WSW of Kilkenny to 6.35 mi WSW of Kilkenny
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
44.300, -93.697

Multiple storm chasers observed and filmed a brief tornado in an open field.

Flash Flood, Steele

When
July 5, 9:40 PM CST to July 6, 12:40 AM CST
Where
Steele County, 1.52 mi SSE of Owatonna Arpt to 2.9 mi WNW of Owatonna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.109, -93.241

Local law enforcement officials barricaded numerous roads in the Owatonna area due to high water.

Flash Flood, Waseca

When
July 5, 9:40 PM CST to July 6, 12:40 AM CST
Where
Waseca County, 4.85 mi NNW of Waseca to 4.68 mi NNW of Waseca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.147, -93.531

Local law enforcement officials barricaded parts of 410th and 120th street due to water over the road.

Flash Flood, Waseca

When
July 5, 9:40 PM CST to July 6, 12:40 AM CST
Where
Waseca County, 6.53 mi NNW of Waseca Muni Arpt to 6.38 mi NNW of Waseca Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.160, -93.590

Local law enforcement officials barricaded 415th and 90th Street due to water over the road.

Flash Flood, Waseca

When
July 5, 9:45 PM CST to July 6, 12:45 AM CST
Where
Waseca County, 6.09 mi NNW of Waseca to 6.31 mi N of Waseca Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.159, -93.555

Local law enforcement officials barricaded 415th and 105th Street due to water over the road.

Flash Flood, Goodhue

When
July 5, 9:50 PM CST to July 6, 12:50 AM CST
Where
Goodhue County, 3.04 mi ENE of Vasa to 3.3 mi E of Vasa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.510, -92.660

Local law enforcement officials barricaded County Road 6 and 305th Street due to water over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824055, 824056, 824058, 841311, 824053, 841306, 841307, 841308, 841309, 841310.